1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

cutting back on insulin???

Discussion in 'Diabetes Discussions' started by RebeccaSmith, Nov 16, 2009.

  1. RebeccaSmith

    RebeccaSmith · Well-Known Member

    Messages:
    70
    Likes Received:
    0
    Trophy Points:
    26
    i've been to my doctors for blood tests because i'm constantly tired, get dizzy sometimes, have aches and pains in my joints, particularly my knees, kneck and back, i have bad boughts of nausia everyday and suffer from headaches, although i am on migraine medication which i have been on for years.
    blood tests have come back totally normal, but recently, my blood sugar levels have been low constantly and i'm very scared about this.
    i went on lantus - the 24 hour flow - a few months back and it was all fine. I haven't changed the dose in the last month and a half and my morning readings are betwen 4 and 7, but i've had to cut back on my humalog insulin doses...... my morning dose is now 1.5 units when i previously took 8 and my evening dose is now 20 instead of 23.
    i haven't changed weight or height, i haven't increased or decreased exercise....i really am confused. i have a diabetic appointment with my consultant on Dec 9th, but is it worth calling beforehand?
    any suggestions or adivce would be great, thank you.
     
  2. phoenix

    phoenix Type 1 · Expert

    Messages:
    5,672
    Likes Received:
    3,675
    Trophy Points:
    178
    Rebecca, when are you going low?
    If it is in the period up to 2 hours after your fast insuli, that is most likely tobe the culprit.
    If it is more than 2-3 hours after your meal time insulin, it maybe that the lantus is still too high.
    Unfortunately we do change, overtime (hormones, but also any residual insulin funtion). At one time I took 18u lantus, I now take abouts 10 units of basal (in a pump so that part of it but my needs have also fallen)
    To be honest, you shouldn't have to worry, call your doc if you are.
     
  3. totsy

    totsy Type 1 · Well-Known Member

    Messages:
    3,041
    Likes Received:
    364
    Trophy Points:
    123
    hya rebecca,
    i totally agree with what has been said, i actually need less insulin when its colder, if you dont feel u can manage changing doses yourself then ring the diabetic clinic for advise :D
     
  4. goji

    goji · Well-Known Member

    Messages:
    251
    Likes Received:
    3
    Trophy Points:
    38
    Hi Rebecca

    I agree with the others, perhaps ring your clinic and ask for advice on how to adjust the doses.

    Maybe when you go for your appointment, ask the diabetologist to check your cortisol levels. Low cortisol (addison's) can present as recurrent hypoglycemia and reduced insulin intake in Type 1 diabetics ....

    http://www.bmj.com/cgi/content/extract/312/7046/1601

    ...and is accompanied by symptoms like nausea, dizziness, joint and muscle pains and severe fatigue. Usually you would expect to see weight loss and appetite loss too though.

    Addison's is extremely rare so it is unlikely that you have this but you could at least be screened as it is an autoimmune disease and so is slightly more common in people with Type 1 diabetes than in the general population.

    Goji
     
  5. RebeccaSmith

    RebeccaSmith · Well-Known Member

    Messages:
    70
    Likes Received:
    0
    Trophy Points:
    26
    thanks for the speedy replies :)
    okay, i'm a little more relaxed now :) i will speak to him as i don't want to adjust the lantus when i'm waking up with them normal, because when i was on 9 units of lantus, i was waking up with 12's and quite high generally.
    it's usually on the threshold of 2 hours that i go low, although it can be sooner.
    i assume they would have tested the cortisol in my blood...if you can test it with the blood :) the doctor did measure my blood pressure which was picture perfect and so said that it would be bizzarre if it was addisons.
    i'll speak to my diabetes man and see how it goes.
    thank you for the advice :)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook